RENEW OR SUBSCRIBE TO PPM
Subscription is FREE for qualified healthcare professionals in the US.

FDA Bans Use of Tramadol and Codeine in Children

April 26, 2017
Announcement is the latest in a long line of warning about the use of codeine and tramadol in children; includes ban for breastfeeding women as well.

On April 20, the FDA updated its safety recommendation “restricting the use of codeine and tramadol medicines in children.”1 This is the latest safety announcement from the agency, which in 2015 released 2 notices: the first evaluating the potential risks of using codeine cough-and-cold medicines in children; and the second, evaluating the risks of using the pain medicine tramadol in children aged 17 and younger.2,3

According to the agency, both medicines carry serious risks, “including slowed or difficult breathing and death, which appear to be a greater risk in children younger than 12 years, and should not be used in these children.” These medicines should also be limited in some older children. Single-ingredient codeine and all tramadol-containing products are FDA approved only for use in adults. “We are also recommending against the use of codeine and tramadol medicines in breastfeeding mothers due to possible harm to their infants," noted the agency.

These new actions further limit the use of these medicines beyond the 2013 restriction of codeine use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids. The new Warnings include:

  • A new Contraindication to the drug labels of codeine and tramadol, alerting that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children younger than 12 years.
  • A new Contraindication to the tramadol label, warning against its use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids.
  • A new Warning to the drug labels of codeine and tramadol to recommend against their use in adolescents between 12 and 18 years who are obese or have conditions such as obstructive sleep apnea or severe lung disease, which may increase the risk of serious breathing problems.
  • A strengthened Warning to mothers that breastfeeding is not recommended when taking codeine or tramadol medicines due to the risk of serious adverse reactions in breastfed infants. These can include excess sleepiness, difficulty breastfeeding, or serious breathing problems that could result in death.

As an alternative, the FDA is asking physicians to “consider recommending over-the-counter (OTC) or other FDA-approved prescription medicines for cough and pain management in children younger than 12 years and in adolescents younger than 18 years, especially those with certain genetic factors, obesity, or obstructive sleep apnea and other breathing problems.”

In early 2013, FDA added a Boxed Warning to the codeine drug label cautioning against prescribing codeine to children of any age to treat pain after surgery to remove tonsils or adenoids. The agency also issued Drug Safety Communications in July 2015 and September 2015, warning about the risk of serious breathing problems in some children who metabolized codeine and tramadol much faster to their active form than usual (called ultra-rapid metabolism), causing potentially dangerously high levels in their bodies too quickly.2,3

Last updated on: May 2, 2017
Continue Reading:
FDA Alert: Tramadol Use in Children

Join The Conversation

Register or Log-in to Join the Conversation
SHOW MAIN MENU
SHOW SUB MENU